To the Editor:
I read with interest the study published recently by Eikelboom et al.1 in Anesthesiology. Because venous thromboembolism (VTE) is infrequently discussed in the anesthesia literature and is the leading cause of preventable death in surgical patients, certain aspects of the publication by Eikelboom et al.1 merit additional discussion. I believe someone who does not review the entire article, but simply glances through the “What This Article Tells Us That Is New” section will leave with the erroneous impression that there is no benefit of aspirin in VTE prevention. Histological studies unequivocally confirm that, whereas fibrin is crucial to initiation of the venous thrombus, continued growth and propagation are primarily platelet-driven phenomena.2,3 Because thrombus growth with or without embolization is required for the demonstration of clinical symptoms, it follows that platelet inhibitors must play a key role. Indeed, Eikelboom et al.1 themselves remark, “Exploratory analyses…suggest that aspirin is more effective in preventing large than preventing small thrombi.” Recent pathophysiologic studies on venous thromboembolism also emphasize the importance of platelets, and numerous clinical publications have demonstrated the effectiveness of aspirin after hip and knee arthroplasty, traditionally considered very high-risk procedures with respect to thromboembolic complications. Also distressing is the growing body of evidence demonstrating that increased use of pharmacologic agents has not reduced VTE morbidity or mortality rates but has resulted in increased bleeding, infection, and other serious complications, such as heparin-induced thrombocytopenia. In a recent study, 11% of patients experiencing an anticoagulant-associated adverse drug reaction died within 30 days.4 Sharrock et al.,5 in a literature review of more than 28,000 patients, found an increase in all-cause mortality using potent anticoagulants compared with aspirin in hip and knee arthroplasties. A surgical site infection after knee or hip arthroplasty is another catastrophic complication, and recent evidence notes an increased risk of infection after pharmacologic VTE prophylaxis with rivaroxaban, one of the newer factor X inhibitors. Because formation of the initial thrombotic nidus formation results from valve cusp hypoxia, which may be minimized to a significant degree by maintenance of pulsatile flow (e.g., with sequential compression devices), anticoagulants should be reserved only for those patients at the very greatest risk. In summary, the anesthesia provider can and should play a more significant role in the prevention of VTE after noncardiac surgery, including maintenance of pulsatile flow and promotion of aspirin as the anticoagulant of choice in all but the highest-risk patients. Blind adherence to American College of Chest Physicians guidelines using the Caprini score, which itself is based solely on intuition and experience, far overestimates the likelihood of a VTE event. Pharmacologic agents for VTE prophylaxis should no longer be the default course of action for the perioperative physician.
The author declares no competing interests.